Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)


SIGMA 6 (2010), 031, 12 pages      arXiv:1004.1248      http://dx.doi.org/10.3842/SIGMA.2010.031
Contribution to the Proceedings of the Eighth International Conference Symmetry in Nonlinear Mathematical Physics

On Classical Dynamics of Affinely-Rigid Bodies Subject to the Kirchhoff-Love Constraints

Vasyl Kovalchuk
Institute of Fundamental Technological Research, Polish Academy of Sciences, 5B Pawinskiego Str., 02-106 Warsaw, Poland

Received November 13, 2009, in final form March 31, 2010; Published online April 08, 2010

Abstract
In this article we consider the affinely-rigid body moving in the three-dimensional physical space and subject to the Kirchhoff-Love constraints, i.e., while it deforms homogeneously in the two-dimensional central plane of the body it simultaneously performs one-dimensional oscillations orthogonal to this central plane. For the polar decomposition we obtain the stationary ellipsoids as special solutions of the general, strongly nonlinear equations of motion. It is also shown that these solutions are conceptually different from those obtained earlier for the two-polar (singular value) decomposition.

Key words: affinely-rigid bodies with degenerate dimension; Kirchhoff-Love constraints; polar decomposition; Green deformation tensor; deformation invariants; stationary ellipsoids as special solutions.

pdf (212 kb)   ps (155 kb)   tex (15 kb)

References

  1. Arnold V.I., Mathematical methods of classical mechanics, Springer Graduate Texts in Mathematics, Vol. 60, Springer-Verlag, New York - Heidelberg, 1978.
  2. Bogoyavlensky O.I., Methods in the qualitative theory of dynamical systems in astrophysics and gas dynamics, Springer Series in Soviet Mathematics, Springer-Verlag, Berlin, 1985.
  3. Chandrasekhar S., Ellipsoidal figures of equilibrium, Yale University Press, New Haven - London, 1969.
  4. Goldstein H., Classical mechanics, Addison-Wesley Press, Inc., Cambridge, Mass., 1951.
  5. Green A.E., Naghdi P.M., A thermomechanical theory of a Cosserat point with application to composite materials, Quart. J. Mech. Appl. Math. 44 (1991), 335-355.
  6. Kovalchuk V., Rozko E.E., Classical models of affinely-rigid bodies with "thickness" in degenerate dimension, J. Geom. Symmetry Phys. 14 (2009), 51-65, arXiv:0902.3573.
  7. Lewis D., Simo J.C., Nonlinear stability of rotating pseudo-rigid bodies, Proc. Roy. Soc. London Ser. A 427 (1990), 281-319.
  8. Love A.E.H., A treatise on the mathematical theory of elasticity, Dover, New York, 1996.
  9. Nordenholz T.R., O'Reilly O.M., On steady motions of isotropic, elastic Cosserat points, IMA J. Appl. Math. 60 (1998), 55-72.
  10. Nordenholz T.R., O'Reilly O.M., A class of motions of elastic, symmetric Cosserat points: existence, bifurcation, and stability, Internat. J. Non-Linear Mech. 36 (2001), 353-374.
  11. Rozko E.E., Dynamics of affinely-rigid bodies with degenerate dimension, Rep. Math. Phys. 56 (2005), 311-332.
  12. Rozko E.E., Dynamical systems on homogeneous spaces and their applications to continuum mechanics, PhD Thesis, 2006 (in Polish).
  13. Rubin M.B., On the theory of a Cosserat point and its application to the numerical solution of continuum problems, J. Appl. Mech. 52 (1985), 368-372.
  14. Slawianowski J.J., The mechanics of the homogeneously-deformable body. Dynamical models with high symmetries, Z. Angew. Math. Mech. 62 (1982), 229-240.
  15. Slawianowski J.J., Analytical mechanics of deformable bodies, PWN - Polish Scientific Publishers, Warszawa - Poznan, 1982 (in Polish).
  16. Slawianowski J.J., Kovalchuk V., Invariant geodetic problems on the affine group and related Hamiltonian systems, Rep. Math. Phys. 51 (2003), 371-379.
  17. Slawianowski J.J., Kovalchuk V., Slawianowska A., Golubowska B., Martens A., Rozko E.E., Zawistowski Z.J., Affine symmetry in mechanics of collective and internal modes. I. Classical models, Rep. Math. Phys. 54 (2004), 373-427, arXiv:0802.3027.
  18. Slawianowski J.J., Kovalchuk V., Slawianowska A., Golubowska B., Martens A., Rozko E.E., Zawistowski Z.J., Affine symmetry in mechanics of collective and internal modes. II. Quantum models, Rep. Math. Phys. 55 (2005), 1-46, arXiv:0802.3028.

Previous article   Next article   Contents of Volume 6 (2010)